Colorado, 2007

Tornado and Hail in Colorado, August 15, 2007

August 15, 2007 · NWS BOU · 8 events in 4 counties and zones

Severe thunderstorms produced large hail, up to 2 inches in diameter. The most severe weather occurred over southeastern Douglas and southwestern Elbert County, from around Larkspur to Elbert.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, up to 2 inches in diameter. The most severe weather occurred over southeastern Douglas and southwestern Elbert County, from around Larkspur to Elbert. Large hail in this location caused extensive damage to vehicles. A tornado was also observed, but it did no damage. In Parker, lightning struck a home, causing extensive damage. The bolt entered the house's electrical system and started a fire when sparks from an overloaded outlet fell into a nearby trash can. The ensuing fire damaged the attic and top floor. The strike caused $100,000 in damage and rendered the home uninhabitable for the next 3 months.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 15, 1:45 AM MST, 11 hours 15 minutes earlier.

Area forecast discussion, Aug 15, 1:45 AM MST, 11 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 AM MDT WED AUG 15 2007

.SHORT TERM...THE UPPER LEVEL RIDGE WILL FLATTEN SOME THROUGH
TONIGHT WITH A WEAK MID LEVEL TROUGH MOVING ACROSS THIS AFTN INTO
THE EVENING HOURS.  MEANWHILE SUBTROPICAL MOISTURE WILL REMAIN OVER
THE AREA WITH PRECIPITABLE WATER VALUES JUST ABOVE AN INCH.  SHOULD
SEE SCT TSTMS DEVELOP IN THE MTNS AND FOOTHILLS BY EARLY AFTN WITH
ADDITIONAL ACTIVITY DEVELOPING BY MID TO LATE AFTN OVER NERN CO AS
WELL.  STORMS WILL PRODUCE SOME HEAVY RAINFALL IN A FEW LOCATIONS
HOWEVER WITH 20 KT WLY MID LEVEL FLOW STORMS SHOULD MOVE ALONG.
HIGHS THIS AFTN SHOULD BE SOMEWHAT COOLER THAN TUE AS 850-700 MB
TEMPS DROP BY AROUND 3 DEGREES C.  FOR TONIGHT WILL SEE SOME
LINGERING CONVECTION THROUGH THE EVENING HOURS ESPECIALLY OVER THE
NERN PLAINS WHICH SHOULD GRADUALLY END AROUND MIDNIGHT.

.LONG TERM...PAST SEVERAL SHIFTS THE MODELS HAVE FLOPPED AROUND WITH
THE HOT AIR DOME ASSOCIATED WITH THE MASSIVE UPPER RIDGE CURRENTLY
CENTERED OVER OKLAHOMA. A POSSIBLE REASON FOR THIS DISCONCERTING
OSCILLATION MAY HAVE TO DO WITH THE UNSEASONABLY DEEP/COLD UPPER
TROUGH AND UPR LOW  PULSING OFF THE PACIFIC NW COAST. WEAK
PERTURBATIONS WITHIN THE 500-300 MB QUASI-GEOSTROPHIC FLOW EJECT
FROM THE BASE OF THIS TROUGH AND RIDE UP ALONG THE NWRN EDGE OF THE
RIDGE. COLD AIR ADVECTION AT MID-LEVELS ASSOCIATED WITH THESE
IMPULSES CAUSES HEIGHTS TO FALL DUE TO COOLING THROUGH THE COLUMN OF
AIR OVER THE AREA. FURTHERMORE COOLING WITHIN THE BNDRY LAYER
FOLLOWING THE PASSAGE OF A FAIRLY STG COLD FRONT WEDNESDAY NIGHT IS
EXPECTED TO LOWER DAYTIME TEMPS ON THE PLAINS BY ANOTHER 1-3C ON
THURSDAY. SPATIAL CROSS SECTIONS SHOW DEEP NELY POST-FRONTAL FLOW
PRIOR TO 18Z/THURSDAY AND A NEARLY SATURATED BNDRY LAYER ON THE
PLAINS FOR MUCH OF THE MORNING. AREAS OF LOW CLOUDS AND FOG A
REASONABLE ASSUMPTION ESPLY UP ALONG THE FRONT RANGE. ANOTHER REASON
FOR THE COOLER TEMPERATURES EXPECTED ON THURSDAY. BY AFTERNOON WINDS
EAST OF THE MTNS VEER AROUND TO A S-SELY COMPONENT WHICH APPEARS TO
ADVECT IN DRIER AIR. HOWEVER BY NIGHT FALL THIS SAME FLOW DRAWS IN
HIGHER DEWPTS WHICH MAY AGAIN RESULT IN ANOTHER BATCH OF LOW CLOUDS
AND FOG ON THE PLAINS ESPLY EAST OF A GREELEY AND ELBERT LINE. AS
FOR THUNDERSTORMS CHANCES ON THURSDAY...ATMOSPHERE IN THE HIGH
COUNTRY REMAINS ADEQUATELY WARM AND UNSTABLE FOR SCATTERED
AFTERNOON/EVENING T-STORMS. ALTHOUGH STORM CHANCES DROP OFF PRETTY
QUICKLY THE FARTHER EAST YOU GO WHERE FORECAST SOUNDINGS INDICATE
QUITE A BIT OF CONVECTIVE INHIBITION...ESPLY EAST OF THE I-25 URBAN
CORRIDOR. THEREFORE WILL EITHER LOWER POPS OR REMOVE THEM OUT
THERE.

BY FRIDAY...MODELS SHOW SELY FLOW DEEPENING/STRENGTHENING EAST OF
THE CONTINENTAL DIVIDE AS THE 700-400 MB RIDGE NOSES WESTWARD ACROSS
KANSAS. DURING THE MUCH OF THE DAY THIS FLOW USHERS IN DRIER AIR
LYING ACROSS THE TEXAS/OKLAHOMA PANHANDLES...WITH PRECIPITABLE WATER
VALUES ON FORECAST SOUNDINGS FALLING BELOW AN INCH. EVEN THOUGH THE
LOWER ATMOSPHERE DOES NOT APPEAR TO BE CAPPED...EXPECT TO SEE MOST
OF THE CONVECTION ON FRIDAY IN THE MTNS AND UP AGAINST THE FOOTHILLS
BECAUSE OF SELY STEERING WINDS. 1-2C WARMING ALOFT AND LESS CLOUD
COVER SHOULD RETURN TEMPERATURES ON THE PLAINS TO THE LOWER 90S.

OVER THE WEEKEND...MUCH UNCERTAINTY IN THE MODELS PREVENTS ME FROM
MAKING ANY NOTABLE CHANGES TO THE FORECAST BEYOND FRIDAY. MODELS
DIFFER ON HOW THEY HANDLE THE RATHER POTENT ELY WAVE MOVING UP INTO
TEXAS LATE FRIDAY/ERLY SATURDAY. THIS EVENING/S WRF SHOWS THIS MASS
OF WARM AND VERY MOIST SUBTROPICAL AIR REACHING NERN NEW MEXICO AND
XTRM SERN COLORADO BY 84 HOURS/12Z SATURDAY. WHILE THE GFS HOLDS
THIS MOISTURE LADEN DISTURBANCE BACK OVER TEXAS AND OKLAHOMA. SHOULD
THE WRF TURN OUT TO BE CORRECT...COULD SEE A MUCH WETTER WEEKEND...
AND POSSIBLE EVEN INTO EARLY NEXT WEEK. FOR NOW WILL SIT BACK AND
ALLOW LATER SHIFTS TO HANDLE THIS ONE.

.AVIATION...OVERALL PTRN WILL BE SIMILAR TO TUE WITH SCT TSTMS
AFFECTING THE AIRPORT IN THE 21Z-02Z TIME PERIOD.  CONDITIONS COULD
BRIEFLY DROP TO MVFR IF A STRONGER STORM MOVES OVER THE AIRPORT
OTHERWISE VFR CONDITIONS EXPECTED THROUGH TONIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RPK/BAKER
Hazardous weather outlook, Aug 15, 9:38 AM MST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1038 AM MDT WED AUG 15 2007

COZ030>051-161200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1038 AM MDT WED AUG 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AND
FOOTHILLS BY 1 PM...THEN MOVE ACROSS THE NORTHEAST PLAINS DURING
THE AFTERNOON. THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS.  A FEW LOCATIONS COULD RECEIVE
FROM 1 TO 2 INCHES OF RAIN IN LESS THAN AN HOUR.  THE THUNDERSTORMS
WILL LINGER INTO THE EVENING HOURS BEFORE ENDING BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE ACROSS
THE MOUNTAINS AND PLAINS EACH DAY.  A DRIER AIRMASS WILL MOVE ACROSS
COLORADO EARLY NEXT WEEK WITH A REDUCTION IN THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/SWE

The radar

The Cheyenne radar (KCYS), 82 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 tornado, 1 lightning. Local standard time, as filed.

Hail, Larimer

When
August 15, 1:00 PM MST
Where
Larimer County, 1.72 mi WSW of Ft Collins/Loveland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.440, -105.050

Hail, Douglas

When
August 15, 1:10 PM MST
Where
Douglas County, 4.76 mi WNW of Larkspur
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.260, -104.960

Hail, Douglas

When
August 15, 1:20 PM MST
Where
Douglas County, 4.76 mi WNW of Larkspur
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.260, -104.960

Hail, Douglas

When
August 15, 1:22 PM MST
Where
Douglas County, 5.74 mi WNW of Larkspur
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.262, -104.979

Tornado, Elbert

When
August 15, 2:15 PM MST to 2:25 PM MST
Where
Elbert County, 4.16 mi SE of Kiowa
Rating
EF0
Path length
0.1 mi
Path width
440 yd
Reported by
Trained Spotter
Coordinates
39.308, -104.414

A tornado touched down in open country, but did no damage.

Lightning, Douglas

When
August 15, 3:10 PM MST
Where
Douglas County, Parker
Property damage
$100,000
Reported by
Newspaper
Coordinates
39.520, -104.770

Hail, Elbert

When
August 15, 3:25 PM MST
Where
Elbert County, 3.39 mi SW of Simla
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.140, -104.080

Hail, Boulder

When
August 15, 4:05 PM MST
Where
Boulder County, 1.27 mi ENE of Boulder
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.030, -105.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyThe tornado archive for Colorado, 2007Warnings in Colorado, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44681, 44682, 44683, 44684, 54489, 47402, 44686, 44687.